Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

June 9, 2021Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Jun 9, 2021, 5:41 PM EDT for Cattaraugus County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 5:41 PM EDT (21:41 UTC)
Expired
Jun 9, 2021, 6:45 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 86 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS81 KBUF 092141
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
541 PM EDT Wed Jun 9 2021

NYZ020-092245-
Cattaraugus-
541 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS
COUNTY...

At 540 PM EDT, a strong thunderstorm was located 10 miles northwest
of Salamanca, moving south at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Salamanca, Allegany State Park, New Albion, Randolph, Napoli, Little
Valley, Cattaraugus, Otto, East Randolph, Ellicottville, Kill Buck,
Cattaraugus County Landfill and Steamburg.

This includes Interstate 86 between exits 15 and 21.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded 
roadways. A flash flood warning remains in effect for central 
Cattaraugus county.

LAT...LON 4209 7906 4215 7906 4240 7895 4236 7866
      4204 7868
TIME...MOT...LOC 2140Z 009DEG 16KT 4229 7882 
$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:57 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 9, 2:57 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
257 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Cold front is in process of sweeping south across the region. Chance
for showers and thunderstorms with brief heavy downpours will
continue rest of the afternoon mainly over Southern Tier. For most
part, a dry, cooler and less humid day in store on Thursday though
an isolated shower or thunderstorm could pop-up in the afternoon
along the NY/PA state line. Weak system moves through Friday with a
chance of a few showers or a thunderstorm.

&&

.NEAR TERM /THROUGH THURSDAY/...
Cold front is in process of dropping through region, but it is
coming through in pieces with wind shift to the northeast as far
south as northern PA with cooler and less humid air lagging well
behind. Narrow west to east oriented line of clouds over North
Country just passing through KART and KGTB signaling dewpoints
lowering into the 50s toward St. Lawrence per NY Mesonet plot. Only
real cooling today though is along immediate shoreline of Lake
Ontario with onshore flow. Otherwise, all areas south of Lake
Ontario and even into the North Country are into at least the lower
if not middle 80s.

Scattered showers and thunderstorms will remain in place for next
several hours over Southern Tier. Similar to yesterday, deep layer
shear weak and storm motions slow, so heavy rainers will be primary
hazard. A bit more dry air in the mid-levels today per 12z BUF
sounding so DCAPE will be slightly higher this afternoon and already
had report from northern PA of wind damage, thus stronger storms
that build higher cores will also pose risk of stronger wind gusts.

Cooling and drying trend takes hold all areas later this evening.
Chances for storms will quickly diminish in coverage as a drier air
mass begins to work into the Lower Lakes. Humidity levels will
slowly fall off tonight. Cooler air from Canada will also begin to
infiltrate from the northeast into the region. Readings over the
North Country will fall into the mid 50s east of Lake Ontario while
upper 50s to low 60s will be found elsewhere by sunrise. After some
patchy fog early in the overnight over the Southern Tier, skies will
turn mostly clear later in the night all areas just in time for the
solar eclipse that will impact our area around daybreak on Thursday.

Thursday, sfc high pressure from the Hudson Bay to the Gulf of Maine
will largely provide a dry and pleasant day. With that said, there
may still be a small chance of a shower or storm mid to late
afternoon along the NY/PA border as the cold front stalls to the
south. Otherwise, with lower humidity, expect highs to reach the
upper 70s to mid 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
The cold front will be well south of the New York State border
Thursday night. Dry conditions expected with temperatures in the
mid to upper 50s to the lower 60s along the lakeshore.

An inverted surface trough sharpens across western and central NY
Friday. A southerly wind in the lower levels will transport moisture
back into the region. A strengthening wind field through the day
will increase the 0-6 bulk shear across the region. Diurnally driven
showers and thunderstorms in vicinity of the surface trough across
western NY are expected in the afternoon into evening. Lake breeze
circulations will lead to some storms inland from the Lakes. High
temperatures will rise into the upper 70s to lower 80s. Activity
will dissipate in the evening.

A shortwave trough will track to the east Friday night into Saturday
while a upper level ridge builds in from the west. This will keep
the region mainly dry with only isolated showers across the higher
terrain during the afternoon. Temperatures will fall to the upper
50s to lower 60s rising to the upper 70s to lower 80s Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A pattern shift will occur during this period as a trough arrives
across the Great Lakes and Northeast by early next week. Prior to
this, a cold front will track across the eastern Great Lakes from
low pressure in southern Quebec Saturday night into Sunday. The
timing of the frontal passage is overnight which makes is less
conducive for thunderstorms however an area of showers will likely
cross the region.

A secondary cold front will move through the region Monday,
reinforcing northwest flow and cold air advection. Temperatures will
go from near normal Sunday-Monday to below normal Tuesday-Wednesday.
As the trough stays across the region, rain showers are possible
through Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR prevails through Thursday. Could see brief MVFR CIGS and VSBY
this afternoon at JHW though as showers and isolated thunderstorms
remain in the vicinity. Localized IFR in fog possible tonight across
parts of the Southern Tier where rain occurs this afternoon, but
this will end by daybreak Thursday as drier air arrives.

Outlook...

Thursday night and Friday...Mainly VFR. A few spotty showers or
storm still possible across the S. Tier on Friday.

Saturday...VFR.
Sunday and Monday...Mainly VFR. Chance of showers and thunderstorms.

&&

.MARINE...
Back door cold front will sweep north to south across region through
tonight. Moderate east to northeast winds behind the front will
result in choppy conditions at times Thursday into Friday,
especially on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA
NEAR TERM...AR/JLA
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...JLA
MARINE...AR/JLA
Hazardous weather outlook, Jun 9, 5:21 AM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
521 AM EDT Wed Jun 9 2021

NYZ001>008-010-011-100930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
521 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-100930-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
521 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-100930-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
521 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-100930-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
521 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon will be capable of producing
locally heavy rain which could lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Special weather statement, Jun 9, 2:33 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
233 PM EDT Wed Jun 9 2021

NYZ021-091900-
Allegany-
233 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALLEGANY COUNTY...

At 233 PM EDT, a strong thunderstorm was located near Wellsville,
moving southwest at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wellsville, Alma, Stannards and Knight Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4200 7824 4215 7798 4203 7784 4200 7787
TIME...MOT...LOC 1833Z 046DEG 15KT 4204 7797

Mitchell
Special weather statement, Jun 9, 3:09 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Buffalo NY
309 PM EDT Wed Jun 9 2021

NYZ020-092015-
Cattaraugus-
309 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS
COUNTY...

At 308 PM EDT, a strong thunderstorm was located near Salamanca,
moving southwest at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Salamanca, Allegany State Park, Great Valley, Carrollton, Humphrey,
Ellicottville, Vandalia, Allegheny Reservoir, Onoville, Limestone and
Kill Buck.

This includes Interstate 86 between exits 18 and 23.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7903 4230 7863 4218 7845 4200 7862
TIME...MOT...LOC 1908Z 042DEG 11KT 4219 7861

Mitchell
Local storm report, Jun 9, 3:57 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
357 PM EDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     3 SSW WELLSVILLE        42.08N 77.97W
06/09/2021                   ALLEGANY           NY   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN TROUT RUN CAMP
            RESORT. TIME ESTIMATED BY RADAR.

&&

TMA
Special weather statement, Jun 9, 4:35 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
435 PM EDT Wed Jun 9 2021

NYZ019-020-092115-
Chautauqua-Cattaraugus-
435 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 434 PM EDT, a strong thunderstorm was located near Frewsburg, or
near Jamestown, moving southwest at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jamestown, Falconer, Jamestown West, Frewsburg, Busti, Randolph and
Niobe.

This includes Interstate 86 near exit 14.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7959 4217 7900 4200 7900
TIME...MOT...LOC 2034Z 065DEG 10KT 4202 7923

JLA
Local storm report, Jun 9, 5:14 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
514 PM EDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      6 WNW RICHBURG          42.13N 78.25W
06/09/2021                   ALLEGANY           NY   EMERGENCY MNGR

            SECTION OF HOYETT ROAD WASHED OUT IN WEST
            CLARKSVILLE.

&&

TMA
Special weather statement, Jun 9, 5:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
541 PM EDT Wed Jun 9 2021

NYZ020-092245-
Cattaraugus-
541 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS
COUNTY...

At 540 PM EDT, a strong thunderstorm was located 10 miles northwest
of Salamanca, moving south at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Salamanca, Allegany State Park, New Albion, Randolph, Napoli, Little
Valley, Cattaraugus, Otto, East Randolph, Ellicottville, Kill Buck,
Cattaraugus County Landfill and Steamburg.

This includes Interstate 86 between exits 15 and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. A flash flood warning remains in effect for central
Cattaraugus county.

LAT...LON 4209 7906 4215 7906 4240 7895 4236 7866
      4204 7868
TIME...MOT...LOC 2140Z 009DEG 16KT 4229 7882

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:28 PM EDTSpecial Weather StatementBUFCattaraugus92 min
Jun 9, 2:33 PM EDTSpecial Weather StatementBUFAllegany27 min
Jun 9, 2:50 PM EDTSevere Thunderstorm WarningBUFAllegany25 min
Jun 9, 3:02 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus43 min
Jun 9, 3:09 PM EDTSpecial Weather StatementBUFCattaraugus66 min
Jun 9, 3:18 PM EDTSevere Thunderstorm WarningBUFCattaraugus57 min
Jun 9, 3:32 PM EDTFlash Flood WarningBUFAllegany3 hr
Jun 9, 4:00 PM EDTFlash Flood WarningBUFCattaraugus3 hr
Jun 9, 4:14 PM EDTSevere Thunderstorm WarningBUFAllegany61 min
Jun 9, 4:35 PM EDTSpecial Weather StatementBUFChautauqua40 min
Jun 9, 5:04 PM EDTFlash Flood WarningBUFChautauqua3 hr
Jun 9, 5:13 PM EDTSevere Thunderstorm WarningBUFChautauqua47 min
Jun 9, 5:56 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua33 min
Jun 9, 6:22 PM EDTFlash Flood WarningBUFCattaraugus116 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.